To treat serious illnesses, some medicines might cause their own set of problems. TD, a disorder characterized by random and uncontrollable muscular movements of the face, tongue, lips, or jaw, is an example of Tardive Dyskinesia (TD).
Dopamine receptor blockers, like antipsychotics, are the most common cause, but other drugs may also play a role. Many mental illnesses and mood disorders can be treated with antipsychotic medicines, such as schizophrenia and bipolar disorder.
How to Control Your Uncomfortable Movements in Tardive Dyskinesia: Tips
Long-term use of antipsychotics can cause a condition known as tardive dyskinesia, which is characterized by involuntary movements. Feeling more in control of your life can be achieved by following the advice in the following paragraphs.
Symptoms of TD
Involuntary movements of the face, tongue, lips, or jaw are the primary symptoms of Tardive Dyskinesia.
- You can also pucker, smack or purse your lips
- Protrusion or thrusting of the tongue
- Chewing motions repeatedly
- Blinking eyes rapidly
According to the National Alliance on Mental Illness, it can also cause rocking, jerking, flexing, or thrusting of the hips or trunk, as well as repetitive twisting, writhing or dancing motions of the fingers or toes.
Antipsychotic medicines can induce tremors as well. In contrast to Tardive Dyskinesia, which causes erratic and un-rhythmic movements, this type of involuntary movement disorder involves a rhythmic shaking of one or more body parts.
Antipsychotic medication-induced TD symptoms usually appear after several years; however, they can also appear within a few months. Chronic nausea and Parkinson's disease drugs are also linked to TD. TD can occur in anyone taking an antipsychotic; however, some persons are more susceptible than others:
- Elderly people
- Individuals with a family of Tardive Dyskinesia
- Exhibiting signs of schizophrenia
- People with African ancestry
Some risk factors for TD growth are beyond our control; however, some risk factors can be controlled.
Causes of TD
The primary reason is the chronic use of neuroleptics, a family of medicines that can cause tardive dyskinesia. Certain neurological, mental or gastrointestinal diseases may necessitate using neuroleptic medicines. Medications like prochlorperazine or metoclopramide can cause Tardive Dyskinesia in people with persistent gastrointestinal problems.
Neuroleptic medications block the brain's dopamine receptors. In the brain, dopamine serves as a neurotransmitter, allowing cells to communicate more efficiently. Most cases occur after a person has been on neuroleptic drugs for a long time; however, some cases may arise after a shorter period. The following older antipsychotic medicines have been linked to tardive dyskinesia:
- CHORPROMAZINE (Thorazine, Promapar)
- Fluphenazine (Prolixin, Permitil)
- Halothane (Haldol)
- Perphenazine is an anti-psychotic drug (Trilafon)
- Phosphatidylcholine (Compazine, Compro, or Procomp)
- An antifungal agent is known as Thioridazine (Mellaril)
- Trifluoperazine (Stelazine)
According to the American Academy of Neurology, second-generation, or atypical, antipsychotics may also cause tardive dyskinesia, but they are less likely to. Some examples of these medications are:
According to MedlinePlus, the following medications may also cause TD:
Amitriptyline (Elavil) or Sertraline (Zoloft) are examples of antidepressants, as are fluoxetine, phenelzine, and trozolone (Desyrel, Oleptro)
The following other drugs can also induce TD:
Metaclopramide is used to treat gastroparesis, while phenytoin (Dilantin, Phenytek) is used to treat epilepsy.
Tardive dyskinesia is usually a long-term condition; however, it can develop in as little as six weeks.
If a patient has stopped using a medicine suspected of causing tardive dyskinesia, it is possible but rare for symptoms to appear.
According to a study published in the Journal of Neurological Sciences in June 2018, several risk factors for tardive dyskinesia include older age, female gender, and ethnicity. An individual's chances of developing symptoms increase as their illness progresses. Other factors that may increase a person's risk include having diabetes, smoking cigarettes, or abusing alcohol or other substances.
When a person has schizophrenia but hasn't taken antipsychotics, they can develop a type of dyskinesia known as spontaneous dyskinesia. According to a study, it affects 25% of individuals aged 30-50 and up to 40% of those aged 60 and up. However, spontaneous dyskinesia is rare these days due to the widespread use of antipsychotic medications to treat persons with schizophrenia.
How to Prevent Tardive Dyskinesia?
Preventive care is the best course of action in the fight against TD. Prescribing antipsychotic medicines must be done with caution, and patients must be closely monitored for signs of side effects so that therapy can be changed swiftly if necessary. It's also possible to switch medicines and see results. According to a meta-analysis published in World Psychiatry in October 2018, the second generation of antipsychotics has a lower risk of TD than the first generation of antipsychotics.